Alert archive / California / Special Marine Warnings in 2021
Special Marine Warning 5, NWS Eureka, CA
NWS Eureka, CA issued this special marine warning at Mar 9, 2021, 5:52 PM PST. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2021, 5:52 PM PST (01:52 UTC)
- Expired
- Mar 9, 2021, 6:15 PM PST
- In force
- 23 min
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The Eureka (Bunker Hill) radar (KBHX), 40 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WHUS56 KEKA 100152
SMWEKA
PZZ450-470-100215-
/O.NEW.KEKA.MA.W.0005.210310T0152Z-210310T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Eureka CA
552 PM PST Tue Mar 9 2021
The National Weather Service in Eureka California has issued a
* Special Marine Warning for...
Coastal waters from Pt. St. George to Cape Mendocino CA out 10
nm...
Waters from Pt. St. George to Cape Mendocino CA from 10 to 60 nm...
* Until 615 PM PST.
* At 551 PM PST, a strong thunderstorm was located 18 nm west of
Eureka, moving northeast at 25 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* The strong thunderstorm will remain over mainly open waters.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Boaters should seek safe harbor immediately until this storm passes.
Wind gusts 34 knots or greater, small hail, high waves, dangerous
lightning, and heavy rain are possible with this storm.
&&
LAT...LON 4072 12446 4069 12462 4081 12467 4107 12454
4094 12423
TIME...MOT...LOC 0151Z 208DEG 23KT 4076 12457
HAIL...<.75IN
WIND...>34KTS
$$
TDJ1 follow-up statement
116
FZUS76 KEKA 100215
MWSEKA
Marine Weather Statement
National Weather Service Eureka CA
615 PM PST Tue Mar 9 2021
PZZ450-470-100225-
/O.EXP.KEKA.MA.W.0005.000000T0000Z-210310T0215Z/
615 PM PST Tue Mar 9 2021
...THE SPECIAL MARINE WARNING EXPIRED AT 615 PM PST...
The affected areas were...
Coastal waters from Pt. St. George to Cape Mendocino CA out 10 nm...
Waters from Pt. St. George to Cape Mendocino CA from 10 to 60 nm...
The thunderstorm has weakened and no longer poses a significant
threat to boaters.
LAT...LON 4072 12446 4069 12462 4081 12467 4107 12454
4094 12423
TIME...MOT...LOC 0215Z 208DEG 23KT 4076 12457
$$
TDJWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Mar 9, 2:32 PM PST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 9, 2:32 PM PST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
232 PM PST Tue Mar 9 2021
.SYNOPSIS...Showers and thunderstorms will persist across
northwest California during the next 24 hours, with small hail
possible along the coast, and accumulating snow likely across the
mountains. Showers and clouds will dissipate during Wednesday
evening, and that will be followed by cold temperature during
Thursday morning. Otherwise, dry weather is likely Thursday
through Saturday, with a return to wet weather occurring during
Sunday and Monday.
&&
.DISCUSSION...A large upper-level low was positioned offshore
from Oregon this afternoon. A substantial amount of convection was
occurring within all portions of the low, with one wave of
particularly vigorous shower and thunderstorm development moving
east toward the Bay Area. Heavy showers and a few thunderstorms
were also spreading east-northeast across NWRN CA. Freezing
levels have generally average between 2000 and 2500 feet MSL.
However, web cameras indicate accumulating snow has occurred as
low as 1500 to 2000 feet. Given those observations in addition to
lowering snow levels in short-term high resolution deterministic
model guidance, as well as ensemble forecast guidance, the
inherited winter weather advisory was modified to include
elevations as low as 1500 feet. Two to six inches appears probable
across much of the advisory, with locally higher amounts likely
over the higher mountains and ridges. In addition, several inches
of snow may occur along portions of highway 101 in the vicinity
of Laytonville and Rattlesnake Summit.
Model forecast guidance and soundings support a threat of small
hail along the coast and across Mendocino and Lake Counties during
the next 24 hours. However, the upper low is forecast to shift
south and move inland across the North Bay area by tomorrow
afternoon. Thus, showers, storms, snow, and hail will shift away
from Del Norte and northern Humboldt County with time, and become
more focused over Mendocino and Lake Counties after midday
Wednesday.
After Wednesday afternoon, upper heights are forecast to build
across the region. Showers and clouds will subsequently dissipate,
and a cold deep layer airmass combined with clearing skies will
favor hard freeze conditions over portions of Mendocino and Lake
Counties Thursday morning. Reference the latest watch for
additional information. Otherwise, dry weather will be probable
across the EKA CWA from Thursday through Saturday. Thereafter, a
return of wet and possibly wintry weather will occur Sunday and
Monday as an upper-level shortwave trough progresses east across
the PACNW.
Garner
&&
.AVIATION...Showery conditions will continue through much of the
upcoming 24 hours with periodic reductions in ceilings and
visibilities. In between showers, conditions will be VFR with
occasional MVFR ceilings. Isolated thunderstorms remain possible,
both along the immediate coast and across the S interior. The
threat for thunder will wane this evening over land as daytime
heating is lost. However, the threat will continue along the coast
through much of the night as instability remains. It appears the
threat for thunder will shift S away from the N coast terminals
late tonight. Gusty southerly winds will continue along the N
coast into the early evening. /SEC
&&
.MARINE...A broad surface low pressure system off the S OR coast
will gradually shift SSE and fill through the week. This feature
will be close enough to the coast to drop surface wind speeds
through the day Wednesday, as well as making directions a bit more
variable. As the low continues to move S away from the area,
winds will become uniformly N across the area Wednesday night and
Thursday. Northerlies will diminish by the weekend. Have adjusted
the end times to the existing Small Craft Advisories as the threat
ends from NE to SW. Advisory-level winds will likely continue
across the S outer waters through Friday night.
A mid-period WNW swell of 10 to 12 feet will continue through
Wednesday, then subside. Another mid-period NW swell is expected to
build into the area late Thursday. /SEC
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Watch from late Wednesday night through Thursday morning
for CAZ109-112-113-115.
Winter Weather Advisory until 10 AM PST Wednesday for CAZ102-
104>111-113>115.
Hard Freeze Watch from late Wednesday night through Thursday
morning for CAZ110-111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
midnight PST tonight for PZZ450.
Small Craft Advisory until noon PST Wednesday for PZZ470.
Small Craft Advisory until 6 PM PST Wednesday for PZZ455.
Small Craft Advisory until midnight PST Thursday night for
PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 9, 2:07 PM PST, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 207 PM PST Tue Mar 9 2021 CAZ101-103-102215- Coastal Del Norte-Northern Humboldt Coast- 207 PM PST Tue Mar 9 2021 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ112-102215- Southwestern Mendocino Interior- 207 PM PST Tue Mar 9 2021 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-113-115-102215- Mendocino Coast-Southeastern Mendocino Interior-Southern Lake County- 207 PM PST Tue Mar 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY... ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter Weather Advisory is currently in effect. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>108-102215- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 207 PM PST Tue Mar 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter Weather Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-102215- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake County- 207 PM PST Tue Mar 9 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST WEDNESDAY... ...HARD FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Winter Weather Advisory is currently in effect. A Hard Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 9, 1:35 PM PST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
135 PM PST TUE MAR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 1 W SHELTER COVE 40.03N 124.07W
03/09/2021 E0.25 INCH HUMBOLDT CA TRAINED SPOTTER
&&
JMGLocal storm report, Mar 9, 2:34 PM PST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
234 PM PST TUE MAR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL CUTTEN 40.77N 124.14W
03/09/2021 E0.25 INCH HUMBOLDT CA TRAINED SPOTTER
&&
JMGLocal storm report, Mar 9, 2:56 PM PST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
256 PM PST TUE MAR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 1 N EUREKA 40.81N 124.16W
03/09/2021 E0.25 INCH HUMBOLDT CA NWS EMPLOYEE
&&
JMGLocal storm report, Mar 9, 2:57 PM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
257 PM PST TUE MAR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 NE FAIRHAVEN 40.79N 124.18W
03/09/2021 E0.25 INCH HUMBOLDT CA NWS EMPLOYEE
&&
JMGLocal storm report, Mar 9, 3:06 PM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
306 PM PST TUE MAR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 NW MCKINLEYVILLE 40.96N 124.12W
03/09/2021 E0.25 INCH HUMBOLDT CA NWS EMPLOYEE
&&
JMGThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 10:10 AM PST | Winter Weather Advisory | EKA | Lake, Mendocino, Trinity | 6 hr |
| Mar 10, 2:31 PM PST | Frost Advisory | EKA | Humboldt, Mendocino | 18 hr |
| Mar 10, 2:31 PM PST | Freeze Warning | EKA | 18 hr | |
| Mar 10, 2:31 PM PST | Hard Freeze Warning | EKA | Lake, Mendocino | 18 hr |
Nearby
Special Marine Warnings in California, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.